Pennsylvania, 2003

Damaging Wind in Pennsylvania, August 26, 2003

August 26, 2003 · NWS CTP · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 26, 2:15 PM EST, 30 minutes earlier.

Area forecast discussion, Aug 26, 2:15 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
315 PM EDT TUE AUG 26 2003

VERY ACTIVE AFTN ACROSS CENTRAL PA...PARTICULARLY ACROSS SW PORTIONS
OF CWA. CURRENT MCS WILL CONTINUE TO SLIDE ESE OVER THE NEXT 3
HOURS. A BRIEF LULL IS THEN EXPECTED...BEFORE NEW MCS CURRENTLY
FORMING NR CHI SLIDES ENE...E...THEN ESE INTO CWA TNT. COULD BE
ANOTHER ACTIVE PERIOD OF WX AFTER SUNSET...UNTIL THE EARLY AM HOURS.
WL INCLUDE LIKELY POPS ACROSS LAURELS...AND CHC POPS ELSEWHERE. AS
FOR MINS...WL GO CLOSE TO CURRENT DEWPTS...WHICH IS NR MET/MAV MOS.

WED...COLD FRONT APPROACHES FROM NW...BUT BEST LOW LEVEL CONVERGENCE
SLIDES TO OUR E. DOWNSLOPING WNW WINDS AHEAD OF ACTUAL
BOUNDARY...AND THINK ACTIVITY ON WED SHOULD BE FAIRLY SCATD/ISOL.
BEST CHC FOR RW/TRW WOULD BE ACROSS LAURELS...WHERE LOW LEVEL
CONVERGENCE IS MORE ENHANCED...AND IS IN CLOSER PROXIMITY TO
SHORTWAVE PASSING JUST TO THE S.

WED NT-THU...WEAK HIGH BUILDS IN. VERY DRY AIR NOTED ON CURRENT OBS
UPSTREAM ACROSS NORTHERN PLAINS/CENTRAL CANADA...AND THIS SHOULD
REACH NORTHERN PORTIONS OF CWA BY LATE WED NT. THEREFORE...WENT
CLOSER TO COOLER FWC MOS TEMPS FOR FAR NW...AND A BIT BLO MAV/MET
BLEND ELSEWHERE.

THU NT...INCLUDED SLGHT CHC POPS FOR WESTERN AREAS AS WARM FRONT
RETURNS...AND IN CASE ANY UPSTREAM MCS NEARS REGION.

FRI-TUE...INCOMING FRONT SHOULD SPREAD RW/TRW ACROSS LATE FRI.
THEN...ENSEMBLES SLOW FORWARD MOVEMENT OF FRONT. 12Z GFS BRIEFLY
ACCELERATES NORTHERN PORTION OF FRONT FOR FRI NT/EARLY SAT...THEN
FRONT RETURNS LATER IN WEEKEND. FOR NOW...WL GO WITH CHC POPS
THROUGH WEEKEND...THINKING BACKING UPPER FLOW SHOULD IMPEDE FORWARD
MOVEMENT OF FRONT. NORTHERN AREAS WOULD HAVE THE BEST CHC OF HAVING
A BRIEF PERIOD OF RAIN-FREE CONDITIONS SAT-EARLY SUN...NEEDLESS TO
SAY...STILL LOTS OF UNCERTAINTLY FOR UPCOMING WEEKEND.

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...SEVERE THUNDERSTORM WATCH UNTIL 600 PM EDT TUESDAY FOR CENTRAL
AND S MOUNTAINS AND PORTIONS OF SUSQ VALLEY.

KL
Hazardous weather outlook, Aug 26, 3:39 AM EST, 11 hours 6 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-261045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
439 AM EDT TUE AUG 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ACROSS CENTRAL
PENNSYLVANIA.  STRONG AND POTENTIALLY DAMAGING GUSTS OF WIND ARE THE
MAIN SEVERE WEATHER THREAT TODAY.  LOCALLY HEAVY RAINFALL CAN ALSO
OCCUR WITH ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

GD

In the hours before

Special weather statement, Aug 26, 1:45 PM EST, 1 hour before
PAZ036-261945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
245 PM EDT TUE AUG 26 2003

...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN COUNTY...

AT 239 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTHEAST OF BREEZEWOOD...MOVING
SOUTHEAST AT 50 MPH. THE THUNDERSTORM WILL BE NEAR FORT LOUDON AROUND
255 PM...ST. THOMAS AROUND 300 PM...CHAMBERSBURG AROUND 305 PM...
MARION...GREENCASTLE AROUND 310 PM...MONT ALTO AROUND 315 PM...
ROUZERVILLE AND WAYNESBORO AROUND 320 PM.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
Local storm report, Aug 26, 1:53 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
0253 PM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0248 PM    JOHNSTOWN                 PA   WIND DAMAGE
08/26/03   CAMBRIA                        TREES AND POWER LINES DOWN

0248 PM    PATTON                    PA   FUNNEL CLOUD
08/26/03   CAMBRIA

HEAD
Special weather statement, Aug 26, 2:08 PM EST, 37 minutes before
PAZ064-262015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
308 PM EDT TUE AUG 26 2003

...A STRONG THUNDERSTORM WILL AFFECT ADAMS COUNTY...

AT 259 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES NORTHWEST OF CHAMBERSBURG...MOVING
SOUTHEAST AT 55 MPH. THE THUNDERSTORM WILL BE NEAR
FAIRFIELD...CARROLL VALLEY AND CASHTOWN AROUND 320 PM...GETTYSBURG
AND SEVEN STARS AROUND 325 PM...BONNEAUVILLE AROUND 330
PM...GERMANTOWN AND LITTLESTOWN AROUND 335 PM.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
Special weather statement, Aug 26, 2:15 PM EST, 30 minutes before
PAZ056-063-065-262015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
315 PM EDT TUE AUG 26 2003

...STRONG THUNDERSTORMS WILL AFFECT PERRY...CUMBERLAND AND YORK
COUNTIES...

AT 310 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF
ENOLA TO 6 MILES SOUTHEAST OF SHIPPENSBURG...MOVING SOUTHEAST AT 40
MPH. THE THUNDERSTORMS WILL BE NEAR SHIREMANSTOWN...PINE GROVE
FURNACE STATE PARK...NEW CUMBERLAND...AND MECHANICSBURG AT 330 PM...
BOILING SPRINGS AT 335 PM...SIDDONSBURG...MOUNT HOLLY SPRINGS...
DILLSBURG AT 340 PM...VALLEY GREEN AND LEWISBERRY AT 345 PM.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
Special weather statement, Aug 26, 2:30 PM EST, 15 minutes before
PAZ012-017>019-024>028-033>036-045-049-050-056-057-063>065-262200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
330 PM EDT TUE AUG 26 2003

...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...

CLEARFIELD...NORTHERN CENTRE...NORTHERN CLINTON...SNYDER...SOUTHERN
CENTRE...SOUTHERN CLINTON AND UNION.

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT
TUESDAY FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

ADAMS...BEDFORD...BLAIR...CAMBRIA...CUMBERLAND...DAUPHIN...
FRANKLIN...FULTON...HUNTINGDON...JUNIATA...MIFFLIN...PERRY...SOMERSET
AND YORK.

RXR/JL
Local storm report, Aug 26, 2:45 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
0345 PM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    BERLIN                    PA   WIND DAMAGE
08/26/03   SOMERSET                       TREES AND WIRES DOWN IN
                                          BERLIN ON ROUTE 219

0250 PM    1 S BERLIN                PA   WIND DAMAGE
08/26/03   SOMERSET                       A POLE AND WIRES DOWN ON
                                          RTE 219 SOUTH OF BERLIN

0300 PM    BEDFORD                   PA   WIND DAMAGE
08/26/03   BEDFORD                        TREES AND POWER LINES DOWN
                                          ALL OVER COUNTY

0258 PM    20 S HUNTINGDON           PA   WIND DAMAGE
08/26/03   HUNTINGDON                     TREES DOWN SOUTH OF
                                          ROBERTSDALE

0250 PM    8 NE BERLIN               PA   WIND DAMAGE
08/26/03   SOMERSET                     3 POLES AND WIRES DOWN ON
                                          BELAH ROAD

0320 PM    3 N CHAMBERSBURG          PA   WIND DAMAGE
08/26/03   FRANKLIN                       TREES AND WIRES DOWN IN
                                          PLEASANT HALL

0313 PM    WATERFALL                 PA   WIND DAMAGE
08/26/03   FULTON                         TREES DOWN

HEAD

The radar

The Sterling radar (KLWX), 98 km away, was scanning. The volume nearest the first event began at 19:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Adams

When
August 26, 2:45 PM EST
Where
Adams County, Gettysburg
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.833, -77.233

Trees and wires down in Gettysburg.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369275.